Daily

Can pain meds make you constipated?

Medications called opioids can knock out some of the toughest pain. But they can also make you constipated. The problem doesn’t always start right away. It can happen any time you’re taking the drug. The main symptoms of opioid constipation are: Your stools might get hard and dry. You might not get the urge to go as often as before.

What to do when medication makes you constipated? These include treatments for urinary incontinence, such as oxybutynin (Ditropan), and allergies, such as diphenhydramine (Benadryl). These medications block the effects of acetylcholine, a chemical that helps the muscles move. Less movement in the gut can lead to constipation.

Which medications can cause constipation? ANSWER. Medications that can cause constipation include narcotics, diuretics, iron supplements, antacids, and drugs for blood pressure, seizures, and depression.

How do opioid pain medications cause constipation? One way in which opioids promote constipation is that they decrease the movement of food through the intestinal tract, which gives the body more time to remove water. This can lead to a drier than typical stool. It’s also believed that opioids may actually increase the amount of water that is absorbed from the GI tract.

Do all “statin” medications cause constipation? Here are some common symptoms caused by cholesterol-lowering drugs. Statins keep your body from producing too much cholesterol. Common side effects of statins include: Stomachache. Gas, abdominal pain , and cramping. Constipation . Problems with the liver. Sore, weak, and painful muscles.